Cannabis induced cardiac arrhythmias: a case series.
Eur Heart J Case Rep. 2020 Dec;4(6):1-9
Authors: Yahud E, Paul G, Rahkovich M, Vasilenko L, Kogan Y, Lev E, Laish-Farkash A
Introduction: Cannabis use is known to be associated with significant cardiovascular morbidity. We describe three cases of cannabis-related malignant arrhythmias, who presented to the cardiac department at our institution within the last 2 years. All three patients were known to smoke cannabis on daily basis.
Case summaries: Case 1: A 30-year-old male, presented with recent onset of palpitations. A 12-lead electrocardiogram (ECG), transthoracic echocardiogram (TTE), and blood tests were all normal. During an inpatient exercise treadmill test (ETT) he developed polymorphic ventricular tachycardia (VT), which converted spontaneously to supraventricular tachycardia (SVT) in the recovery phase of the test. Subsequent risk stratification with cardiac magnetic resonance imaging and coronary angiography showed no abnormalities and an electrophysiological study was negative for sustained VT, however, SVT was easily induced with rapid conversion to atrial fibrillation. The patient successfully stopped smoking all tobacco products including cannabis and was treated with beta-blockers, with no further episodes of arrhythmia. Case 2: A 30-year-old male presented to the Emergency Department with palpitations, chest pain, and dizziness that improved during exertion. His initial ECG demonstrated complete atrioventricular block (AVB). Subsequent traces showed Mobitz Type I and second-degree AVB, which converted to atrial flutter after exertion. Routine blood tests, TTE, and an ETT were all normal and he was discharged home with no conduction abnormalities. Case 3: A 24-year-old male presented with two episodes of syncope. Baseline examination was normal, with an ECG showing a low atrial rhythm. Interrogation of his implantable loop recorder showed episodes of early morning bradycardia episodes with no associated symptoms.
Discussion: Cannabis-related arrhythmia can be multiform regarding their presentation. Therefore, ambiguous combinations of arrhythmia should raise suspicion of underlying cannabis abuse, where clinically appropriate. Although causality with regards to cannabis use cannot be proven definitively in these cases, the temporal relationship between drug use and the onset of symptoms suggests a strong association.
PMID: 33442601 [PubMed]
Source: ncbi 2